When used at high doses, Imodium can lead to dependence and subsequent withdrawal symptoms. You can minimize Imodium withdrawal symptoms with a detox plan.
Article at a Glance:
- Taking high doses of Imodium can be dangerous for your heart and lead to physical dependence.
- If you are physically dependent on Imodium, it is common to have withdrawal symptoms after ending use.
- Detox is the first step in safely cleansing your body of Imodium.
- Your doctor can help create a safe taper regimen that suits your needs.
When people are looking for information about Imodium withdrawal, they’re usually interested in one of two things. First, they may be wondering if long-term Imodium use can lead to dependence and withdrawal symptoms. Conversely, they may be wanting to misuse Imodium to treat opioid withdrawal symptoms. This relates to a troubling trend with Imodium: The drug is sometimes abused as an opioid replacement by people who are struggling to overcome opioid addiction.
Chronic Imodium use can be dangerous, so it’s important to understand the risks involved and learn how to safely detox from the drug.
Long-Term Use and Dependence
Imodium, a brand name for loperamide, is an over-the-counter drug used as a short-term diarrhea treatment. When used correctly, Imodium is a safe medication that has a few mild side effects, such as dizziness or constipation. These side effects aren’t typically severe, and the medicine is well-tolerated by most people.
If you use Imodium for a long period, however, you could potentially become dependent on it. If you develop a dependence, you might experience withdrawal symptoms if you suddenly stop taking the drug. For some people, Imodium withdrawal symptoms can be similar to opioid withdrawal. For example, you may experience flu-like withdrawal symptoms, such as nausea and body aches.
Although the drug is structurally similar to opioids, Imodium doesn’t cause people to feel high at normal, therapeutic doses because it can’t cross into the brain. At very high doses of around 50 mg a day, however, Imodium can cross the blood-brain barrier and affect the brain and body similarly to opioids. The risk in using Imodium to get high is that the doses required to do so are dangerous and can cause heart damage.
Detoxing from Imodium
Because you can become physically dependent on substances like Imodium, it is important for your body to learn how to cope without the presence of the drug. This process is called detox, and it is an important part of the recovery process.
During detox, your body begins to cleanse itself of Imodium and adjust to the absence of Imodium in its system. After you have completed detox, you have finished the first step in a successful recovery: ending drug use and ridding your body of the drug’s presence. Whether you use Imodium to get high or to treat opioid withdrawal symptoms, it is important to know that you will eventually have to undergo the detox process when you decide to stop taking the drug.
Tapering Off vs. Quitting Cold Turkey
Different strategies exist for stopping medications like Imodium. One strategy is known as quitting cold turkey, which means you suddenly stop taking the drug. Unfortunately, this can lead to unpleasant side effects and withdrawal symptoms. An alternative is tapering, in which you slowly decrease your dose over time until you have weaned yourself off the drug. Tapering Imodium is usually successful, with no further cravings after the taper is complete.
How To Taper Off Imodium
If you struggle with taking high doses of Imodium, it is important to talk to your doctor. Although multiple people on internet forums have documented their struggles and tapers with Imodium, there is no consensus on how to safely taper. Based on your dose of Imodium and your medical history, your doctor will be able to advise you on the safest taper for you.
When your body and brain become physically dependent on a drug, they begin to expect its presence. For this reason, if you suddenly quit taking the drug, the resulting chemical imbalance can lead to unpleasant withdrawal symptoms. This is true for many drugs that can cross into the brain at high doses, including Imodium.
Imodium Withdrawal Signs and Symptoms
Withdrawal from Imodium typically causes symptoms that are similar to opioid withdrawal, although milder. These can include:
- Muscle aches
- Runny eyes
- Runny nose
- Trouble sleeping
- Abdominal cramps
- Nausea or vomiting
- Wide pupils
Imodium Withdrawal Timeline and Symptom Duration
Experts have published little data about the duration of Imodium withdrawal symptoms. However, there are multiple reports online from people who once struggled with Imodium and are trying to help others overcome their Imodium addiction as well.
Regarding the cold turkey route, several reports discuss withdrawal symptoms that start between 24 and 48 hours after abruptly ending Imodium use. These symptoms worsen up to 96 hours after the last dose, but few reports describe how long these symptoms last. When a taper is used, withdrawal symptoms are described as being milder and lasting about eight weeks.
Find the Help You Need
If you or a loved one struggles with Imodium abuse or withdrawal symptoms, help is available at The Recovery Village. Our addiction experts can help you detox from Imodium and design a treatment plan to help you live a substance-free life. Contact us today to learn more about Imodium treatment programs that can work well for your needs.
Imodium Overdose Risk
Sapra, Amit; Bhandari, Priyanka; Gupta, Supriya; et al. “A Rising Concern of Loperamide Abuse: A […]ardiac Complications.” Cureus, December 6, 2019. Accessed January 17, 2021.
Stanciu, Cornel N.; Gnanasegaram, Samantha A.; Penders, Thomas M. “Medication-Assisted Treatment on a Budge[…] Two You Should Know.” Psychiatric Times, June 20, 2019. Accessed January 17, 2021.
U.S. National Library of Medicine. “Opiate and opioid withdrawal.” May 10, 2020. Accessed January 17, 2021.
Park, Katie. “‘A poor man’s way to get by’: Opio[…]to diarrhea medicine.” January 16, 2019. Accessed January 17, 2021.
Drugs.com. “Loperamide.” July 3, 2020. Accessed January 17, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.